Hail, Frederick
- When
- September 2, 1:58 PM EST
- Where
- Frederick County, 1.48 mi NNW of Grimes
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.300, -78.140
Combination of surface trough and passing shortwave aloft provided the forcing to trigger scattered convection. Shear was minimal but MUCAPE values were analyzed to be around 2000 J/kg at the time of initiation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Combination of surface trough and passing shortwave aloft provided the forcing to trigger scattered convection. Shear was minimal but MUCAPE values were analyzed to be around 2000 J/kg at the time of initiation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 9:09 AM EST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1009 AM EDT WED SEP 2 2015 .SYNOPSIS... AN UPPER-LEVEL DISTURBANCE WITH ITS ASSOCIATED SURFACE TROUGH WILL PASS THROUGH THE REGION TODAY. WEAK HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY BEFORE A BACKDOOR COLD FRONT MOVES INTO THE AREA LATE FRIDAY INTO THE WEEKEND. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... MUCH OF CWFA IS MOCLDY ATTM. THERE EVEN HV BEEN A CPL BRIEF SHRA IN VA. THIS ASSOCD W/ A WEAK VORT AHD OF THE MAIN EVENT. THE LATTER AND STRONGER S/WV EVIDENT ON WATER VAPOR IMGRY IN THE UPR OHVLY ATTM...AND WL BE TRACKING ACRS THE AREA TAFTN. MODIFIED LWX RAOB DEPCITS PLENTY OF INSTBY BUT VERY LTL SHEAR. OVERALL AMS FAIRLY TYPICAL FOR LT SUMMER. PWAT HIGH BUT NOT EXTRAVAGENT...1.5 IN. THEREFORE XPCT NMRS TSRA TO DVLP...AND THEN COLLAPSE. SVR THREAT NIL. IF ANYTHING...PERHAPS A WEAK WET MICROBURST POTL. EUNF MVMT SUCH THAT A FLASH FLOOD THREAT NOT ANTICIPATED EITHER. && .SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/... THE SHORTWAVE TROUGH WILL DIVE INTO NC TONIGHT AND ACTIVITY WILL MOVE TO THE SOUTH BY MIDNIGHT. DRY CONDITIONS WILL MOVE INTO THE REGION OVERNIGHT HOWEVER DUE TO NO AIRMASS CHANGE...WARM AND HUMID CONDITIONS WILL PERSIST WITH OVERNIGHT TEMPS IN THE 60S/LOW 70S AND MID 70S IN THE METROS. THE SFC TROUGH WILL MOVE EAST THURSDAY AND BE LOCATED ALONG THE EAST COAST. NRLY FLOW IS EXPECTED ACROSS THE REGION. 850MB TEMPS ARE EXPECTED TO INCREASE FROM TUE/WED AND THEREFORE THURSDAY HAS THE POTENTIAL TO BE THE HOTTEST DAY OF THE WEEK. SEVERAL DISTURBANCES WILL BE UPSTREAM AND CLOUD COVER MAY CUT DOWN ON THE TEMPS THURSDAY. A FEW SHOWERS ARE POSSIBLE THURSDAY AFTERNOON MAINLY WEST OF THE BLUE RIDGE. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A BACKDOOR COLD FRONT WILL ENTER NORTHEAST MD LATE FRI AND MOVE SWD ACROSS THE REST OF THE AREA FRI NIGHT. SCT SHOWERS AND/OR T-STORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT FRI EVENING WITH ACTIVITY LINGERING LONGER ALONG THE I-64 CORRIDOR AND CHARLOTTESVILLE AREA. HIGH PRESSURE SFC AND ALOFT BUILDS QUICKLY LATE FRI NIGHT THROUGH SUN LEADING TO VERY DRY CONDITIONS AND COOLER TEMPERATURES. WHILE IT IS EXPECTED TO BE SUNNY MUCH OF THE WEEKEND...AEROSOL OPTICAL DEPTH (AOD) OUTPUT FROM THE INTERNATIONAL COOPERATIVE FOR AEROSOL PREDICTION MULTI-MODEL ENSEMBLE (ICAP MME) SHOWS REMNANT SMOKE FROM THE GREAT LAKES REGION GETTING SHUNTED SOUTHEASTWARD INTO THE MID-ATLC FRI INTO THE WEEKEND AS STEERING WINDS BECOME MORE NORTHEASTERLY. SO...POTENTIAL FOR AIR QUALITY ISSUES OVER THE WEEKEND UNDER STAGNANT HIGH PRESSURE SYSTEM. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS ACRS THE TERMINALS ATTM...ALSO SOME HZ NOTED. OVERALL...DO NOT XPCT WIDESPREAD FLGT RESTRICTIONS...ALTHO SHRA/VCTS POSSIBLE AT MRB-CHO THIS AFTERNOON. IF AIRFIELD DOES RECEIVE DIRECT IMPACT FM A CELL THEN POTL FOR BRIEF IFR. THE RISK MUCH TOO LOW TO INCL IN TAF. SOME ACTIVITY MAY MOVE INTO IAD-DCA LT DAY BUT CONFIDENCE IN THIS OUTCOME IS LOW. ACTIVITY WILL MOVE TO THE SOUTH TONIGHT. SUB-VFR VSBYS ARE POSSIBLE AGAIN INTO THURS MORNING DUE TO FOG. VFR CONDITIONS EXPECTED THURSDAY. BACKDOOR CFDNT WILL CROSS THE AREA FRI NIGHT WITH SHIFTING WINDS. RISK OF SHOWERS AND T-STORMS WILL BE ENDING FROM NORTHEAST TO SOUTHWEST FRI NIGHT. ALSO...POTENTIAL FOR VISBILITY RESTRICTIONS FRI INTO THE WEEKEND AS AEROSOL MODELS SUGGEST SMOKE GETTING SHUNTED SOUTHEASTWARD FROM THE GREAT LKS REGION INTO THE MID-ATLC. BUILDING HIGH PRES SFC AND ALOFT AND STRENGTHENING SUBSIDENCE INVERSION COULD FURTHER COMPLICATE THINGS. && .MARINE... A SFC TROUGH IS EXPECTED TO FORM LATER TODAY AND A FEW SHOWERS MAY POP UP THIS AFTERNOON. WINDS SHOULD STAY LIGHT BELOW 10KTS THROUGH THURSDAY. SFC TROUGH MOVES EAST OF THE WATERS THURSDAY. FRONTAL PASSAGE EXPECTED FRI NIGHT WITH SHIFTING WINDS. WINDS COULD APPROACH SCA CRITERIA FRI AFTERNOON AND SATURDAY. REMNANT SMOKE EXPECTED TO GET TRANSPORTED INTO THE REGION OVER THE WEEKEND COULD RESULT IN VISIBILITY RESTRICTIONS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...LFR NEAR TERM...HTS SHORT TERM...HAS LONG TERM...LFR AVIATION...HTS/HAS/LFR MARINE...HAS/LFR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 504 AM EDT WED SEP 2 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 504 AM EDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-031000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 504 AM EDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 PM EDT WED SEP 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 1 W WOLFE MILL 39.67N 78.75W
09/02/2015 ALLEGANY MD TRAINED SPOTTER
TREE AND POWER LINES DOWN IN 1500 BLOCK OF FREDERICK ST
&&
EVENT NUMBER LWX1500866
JACKSONThe Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
A large cedar tree was reported down near Charlotte Lane.
Several tree limbs were snapped near the intersection of Church Hill Rd and Route 231. The limbs were between 4 and 5 inches in diameter.
Several tree limbs were down in the road near Graves Mountain Lodge.
A large tree was reported down on a vehicle. Another large tree was reported down near the vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599480, 599481, 599486, 599487, 599485, 599482, 599488, 599483, 599484.